MAUDE Adverse Event Report: SYNTHES HAGENDORF RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX; GUIDE

SYNTHES HAGENDORF RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX; GUIDE
Catalog Number 03.010.048
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).A device history record (dhr) review was performed on part #03.010.048, lot #8476198: manufacturing site: (b)(4), manufacturing date: 09.Oct.2013: no non conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that a patient underwent a lateral femoral nail (lfn) procedure on (b)(6) 2017, affected side unknown and was implanted with an lfn nail and two, 6.5mm recon screws.As the surgeon went to drill for the 6.5mm recon screw, it was reported that the drill bit was not aligned with the proximal locking hole and the drill bit banged against the nail.The surgeon reported that he felt the stepped drill bit was going too far anteriorly.It was further reported that the surgeon felt the instrumentation had a loose connection between the insertion handle, connection screw and aiming arm.The surgeon had attempted to remove the first screw for repositioning but was unable to remove it.As a result, the surgeon had to insert the recon screws with slight hammer blows to get them into the femoral head.There was a reported delay of 60 minutes due to the issue.The surgery was completed successfully and it was reported that the surgeon was satisfied with the final construct.The patient was reported to be in stable condition.Concomitant medical products: stepped drill bit (part #unknown, lot #unknown, quantity 1), lateral femoral nail (part #unknown, lot #unknown, quantity 1) and recon screws (part #unknown, lot #unknown, quantity 1).This report is for one (1) recon locking aiming arm for lateral entry femoral nails-ex.This is report 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Device history records review was completed for part# 03.010.044, lot# 1330352-i.Manufacturing location: (b)(4), manufacturing date: nov 28, 2006.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product development investigation was completed.Two cannulated connecting screw for standard insertion handle (part number: 03.010.044, lot number: 1330352-i, mfg date: 28nov2006), one standard insertion handle (part number: 03.010.045, lot number: 8525272 mfg date: 10sep2013), and one recon locking aiming arm for lateral entry femoral nails-ex (part number: 03.010.048, lot number: 84764198, mfg date: 09oct2013) were returned to manufacturer for investigation.A visual inspection, drawing review and device history records (dhr) review were performed as part of this investigation.Two connecting screws were received with the same part and lot number and it is unknown which had because the issue described in the compliant above; therefore both were investigated for this complaint.The returned instrument(s) is used for targeted locking in the lateral entry femoral recon nailing system.Information is provided per the titanium cannulated lateral entry femoral recon nail technique guide.All the returned instruments were reconstructed together in an attempt to recreate the complaint condition, but the complaint condition could not be replicated.Alignment of the aiming arm with the insertion handle and both connecting screws was achieved when attempting to recreate the complaint condition and the construct was rigid.All parts received were in good condition with some minor wear and tear on the devices.This complaint is unconfirmed.Relevant drawings were reviewed.No drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.Due to the tight tolerances and design, the construct(s) is susceptible to lateral forces during the surgery that are unable to be replicated in the cq.It is likely that soft tissue distractions forces are the cause of this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6574921
Report Number3003875359-2017-10234
Device Sequence Number19125235
Product Code FZX
UDI-Device Identifier10886982067203
UDI-Public(01)10886982067203(10)8476198
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.048
Device Lot Number8476198
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/18/2017
Supplement Report FDA Received Date06/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NAIL (PART #UNKNOWN, LOT #UNKNOWN, QUANTITY 1); RECON SCREWS (PART #UNKNOWN, LOT #UNKNOWN, QTY 1)